West Virginia, 2011

Flash Flood in West Virginia, June 18, 2011

June 18, 2011 · NWS PBZ · 1 event in 1 county or zone

Thunderstorms training along a stalled frontal boundary produced heavy rainfall and flash flooding in Cameron, West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Thunderstorms training along a stalled frontal boundary produced heavy rainfall and flash flooding in Cameron, West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 18, 3:43 PM EST, 3 hours 13 minutes earlier.

Area forecast discussion, Jun 18, 3:43 PM EST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
443 PM EDT SAT JUN 18 2011

.SYNOPSIS...
A STALLED FRONT WILL PROVIDE THE UPPER OHIO VALLEY WITH WARM,
HUMID CONDITIONS WITH PERIODS OF SHOWERS AND THUNDERSTORMS INTO
WEDNESDAY. A COLD FRONT WILL LOWER DAYTIME TEMPERATURES LATE WEEK BUT
MAINTAIN A CHANCE OF SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /THROUGH SUNDAY/...
21Z ENHANCED SHORT TERM FORECAST UPDATE HAS BEEN ISSUED TO ACCOUNT
FOR THE LATEST TRENDS WITH NUMEROUS AREAL COVERAGE OF CONVECTION
IN EASTERN OHIO. CONVECTION WILL CONTINUE TO SLOWLY MOVE EAST INTO
SOUTHWEST PA AND NORTH-CENTRAL WV THIS EVENING. THE LATEST LAPS
ANALYSIS INDICATES A WEAK INSTABILITY AND WEAK SHEAR ENVIRONMENT.
THE RUC SUPPORTS SBCAPE INCREASING TO 2000 J/KG WITH PRECIPITABLE
WATER VALUES INCREASING TO 1.75 INCHES FOR AREAS SOUTH AND WEST
OF PITTSBURGH THROUGH THE EVENING HOURS. THUS, SLOW-MOVING SHOWERS
AND THUNDERSTORMS CAN BE EXPECTED ACROSS THIS AREA.

SOME LOCATIONS SOUTH OF INTERSTATE 70 HAVE HAD AS MUCH AS 2.5 TO
3 INCHES OF RAINFALL IN THE PAST 24 HOURS. 1HR AND 3HR FFG IS LOW
AND THIS AREA WILL NEED TO BE MONITORED FOR LOCALIZED FLASH
FLOODING.

A DEW POINT BOUNDARY STRETCHING FROM COLUMBIANA COUNTY
SOUTHEAST ACROSS WESTMORELAND COUNTY SHOULD LIMIT MUCH PROGRESSION OF
DEEP CONVECTION NORTH OF PITTSBURGH. THUS, MOST OF THE NORTHERN
COUNTIES WILL BE RAIN FREE THROUGH THE OVERNIGHT AS A UPPER SHORT
WAVE IS PUSHED SOUTHEAST INTO WEST VIRGINIA IN THE EARLY MORNING
HOURS OF SUNDAY. SHOWERS SOUTHWARD WILL DIMINISH IN INTENSITY IN
THE EARLY MORNING HOURS. WITH THE HEATING OF THE DAY SUNDAY SOME
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE DURING THE
LATE AFTERNOON AND EVENING...ESPECIALLY IN THE SOUTHERN SECTIONS
OF THE FORECAST AREA. NO SEVERE STORMS ARE EXPECTED AT THIS TIME.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY/...
THE FRONTAL BOUNDARY WILL GRADUALLY NUDGE NORTH...WITH PRECIP
CHANCES EXPANDING TO ALL AREAS FOR SUNDAY NIGHT INTO MONDAY.  SLIGHTLY
ABOVE NORMAL TEMPERATURES WITH HUMID CONDITIONS WILL PREVAIL WITH
NO SEVERE STORMS EXPECTED.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
WITH THE FRONTAL ZONE REMAINING NEARLY STATIONARY ACROSS THE
AREA...MID LEVEL DISTURBANCES WILL RIDE THE BOUNDARY TRIGGERING
SHOWERS AND THUNDERSTORMS. GIVEN TIMING DIFFERENCES WITH THE
INDIVIDUAL WAVES...WILL USE CHANCE POPS THROUGH THE LONG
TERM...WITH THE GREATEST COVERAGE LIKELY IN THE AFTN/EVENING
HOURS. WARM AND HUMID CONDITIONS WILL PREVAIL THROUGH THURSDAY
WITH PERHAPS SLIGHTLY COOLER TEMPERATURES FOR FRIDAY AND
SATURDAY AS A WEAK COLD FRONT MAY EXIT THE AREA BY FRIDAY NIGHT
INTO SATURDAY.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
LINGERING FRONT OVER THE SOUTHERN PART OF FORECAST AREA.  LAST FEW
RUNS OF THE HRRR INDICATE THIS AREA WILL GRADUALLY SLOW ON THE
NORTHWARD MOVEMENT AND THEN PROGRESS EASTWARD AND WEAKEN. ONLY OTHER
TAF SITES IT SHOULD IMPACT LATER THIS AFTERNOON WOULD BE HLG AND MGW.

AREAS OF FOG WITH RESTRICTIONS CAN DEVELOP EARLY EACH MORNING DUE
TO RAIN EVAPORATION INTO THE HUMID SURFACE LAYER. IMPACT WILL BE
MOST NOTICEABLE IN THE SW PART OF FORECAST AREA IE. ZZV HLG MGW.

LOW POTENTIAL FOR SEVERE THUNDERSTORMS TODAY AND SUNDAY.
SURFACE WINDS LIGHT AND VARIABLE WITH A GRADUAL CHANGE TO A
SOUTHEAST COMPONENT AS THE TIME PROGRESSES.

STALLED FRONT WILL RESULT IN ADDITIONAL TIMES OF THUNDERSTORMS
WITH RESTRICTIONS SUNDAY INTO THURSDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 18, 12:44 PM EST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
144 PM EDT SAT JUN 18 2011

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-191745-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
144 PM EDT SAT JUN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 18, 1:03 PM EST, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
203 PM EDT SAT JUN 18 2011

OHZ048-057-058-181930-
COSHOCTON OH-GUERNSEY OH-MUSKINGUM OH-
203 PM EDT SAT JUN 18 2011

...THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
MUSKINGUM...SOUTHWESTERN GUERNSEY AND WESTERN COSHOCTON COUNTIES...

AT 157 PM EDT...THUNDERSTORMS WITH HEAVY RAIN WERE ALONG A LINE FROM
7 MILES WEST OF MARTINSBURG TO 4 MILES SOUTHWEST OF EAST
FULTONHAM...MOVING VERY SLOWLY EAST AT 12 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

SOME LOCATIONS THAT WILL BE IMPACTED THROUGH 330 PM INCLUDE...
  EAST FULTONHAM...     CANNELVILLE...        DILLON STATE PARK...
  ZANESVILLE...         PHILO...              DUNCAN FALLS...
  DRAKE...              NEW GUILFORD...
  BLUE ROCK STATE PARK...                     WALHONDING...
  COOPERDALE...         CHANDLERSVILLE...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3995 8221 4039 8219 4044 8192 3987 8160
      3976 8204 3977 8208 3981 8208 3982 8217
      3990 8217 3990 8223 3994 8224

The radar

The Pittsburgh radar (KPBZ), 84 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Marshall

When
June 18, 6:56 PM EST to 9:00 PM EST
Where
Marshall County, Cameron to 0.35 mi E of Cameron
Cause
Heavy Rain
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
39.830, -80.570

Emergency management reported flash flooding that affected 48 homes, a school and a church with structural damage due to back water on Cameron Creek.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321177.